Volume 17, issue 2 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 5, 2487–3110
Issue 4, 1865–2486
Issue 3, 1245–1863
Issue 2, 617–1244
Issue 1, 1–616

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Contact Anosov flows on hyperbolic 3–manifolds

Patrick Foulon and Boris Hasselblatt

Geometry & Topology 17 (2013) 1225–1252
Abstract

Geodesic flows of Riemannian or Finsler manifolds have been the only known contact Anosov flows. We show that even in dimension 3 the world of contact Anosov flows is vastly larger via a surgery construction near an E–transverse Legendrian link that encompasses both the Handel–Thurston and Goodman surgeries and that produces flows not topologically orbit equivalent to any algebraic flow. This includes examples on many hyperbolic 3–manifolds, any of which have remarkable dynamical and geometric properties.

To the latter end we include a proof of a folklore theorem from 3–manifold topology: In the unit tangent bundle of a hyperbolic surface, the complement of a knot that projects to a filling geodesic is a hyperbolic 3–manifold.

Dedicated to the memory of William P Thurston

Keywords
Anosov flow, 3–manifold, contact flow, hyperbolic manifold, surgery
Mathematical Subject Classification 2010
Primary: 37D20
Secondary: 57N10, 57M50
References
Publication
Received: 1 February 2012
Revised: 10 February 2013
Accepted: 13 October 2012
Published: 29 May 2013
Proposed: Danny Calegari
Seconded: Ronald Stern, Leonid Polterovich
Authors
Patrick Foulon
Institut de Recherche Mathematique Avancée
UMR 7501 du Centre National de la Recherche Scientifique
7 Rue René Descartes
67084 Strasbourg Cedex
France
Centre International de Rencontres Mathématiques
163 Avenue de Luminy
Case 916
13288 Marseille Cedex 9
France
Boris Hasselblatt
Department of Mathematics
Tufts University
Medford, MA 02155
USA